Pulsating solutions for multidimensional bistable and multistable equations


We investigate the existence of pulsating front-like solutions for spatially periodic heterogeneous reaction–diffusion equations in arbitrary dimension, in both bistable and more general multistable frameworks. In the multistable case, the notion of a single front is not sufficient to understand the dynamics of solutions, and we instead observe the appearance of a so-called propagating terrace. This roughly refers to a finite family of stacked fronts connecting intermediate stable steady states whose speeds are ordered. Surprisingly, for a given equation, the shape of this terrace (i.e., the involved intermediate states or even the cardinality of the family of fronts) may depend on the direction of propagation.

This is a preview of subscription content, log in to check access.


  1. 1.

    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30(1), 33–76 (1978)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Berestycki, H., Hamel, F.: Front propagation in periodic excitable media. Commun. Pure Appl. Math. 55(8), 949–1032 (2002)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Berestycki, H., Hamel, F.: Generalized transition waves and their properties. Commun. Pure Appl. Math. 65(5), 592–648 (2012)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model. I. Species persistence. J. Math. Biol. 51(1), 75–113 (2005)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Dancer, E.N., Hess, P.: Stability of fixed points for order-preserving discrete-time dynamical systems. J. Reine Angew. Math. 419, 125–139 (1991)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Ducrot, A.: A multi-dimensional bistable nonlinear diffusion equation in a periodic medium. Math. Ann. 366, 783–818 (2016)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Ducrot, A., Giletti, T., Matano, H.: Existence and convergence to a propagating terrace in one-dimensional reaction–diffusion equations. Trans. Am. Math. Soc. 366(10), 5541–5566 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Ding, W., Hamel, F., Zhao, X.-Q.: Bistable pulsating fronts for reaction-diffusion equations in a periodic habitat. Indiana Univ. Math. J. 66(4), 1189–1265 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Fang, J., Zhao, X.-Q.: Bistable traveling waves for monotone semiflows with applications. J. Eur. Math. Soc. 17(9), 2243–2288 (2015)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Fife, P.C., McLeod, J.: The approach of solutions of nonlinear diffusion equations to traveling front solutions. Arch. Ration. Mech. Anal. 65, 335–361 (1977)

    Article  Google Scholar 

  11. 11.

    Giletti, T., Matano, H.: Existence and uniqueness of propagating terraces. Commun. Contemp. Math. (to appear)

  12. 12.

    Hamel, F.: Qualitative properties of monostable pulsating fronts: exponential decay and monotonicity. J. Math. Pures Appl. 89, 355–399 (2008)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Kato, T.: Perturbation Theory for Linear Operators, 2nd edn. Grundlehren der Mathematischen Wissenschaften, Band 132. Springer, Berlin (1976)

  14. 14.

    Li, B., Weinberger, H.F., Lewis, M.A.: Spreading speeds as slowest wave speeds for cooperative systems. Math. Biosci. 196(1), 82–98 (2005)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Matano, H.: Existence of nontrivial unstable sets for equilibriums of strongly ordered-preserving systems. J. Fac. Sci. Univ. Kyoto 30, 645–673 (1984)

    MATH  Google Scholar 

  16. 16.

    Nadin, G.: The effect of the Schwarz rearrangement on the periodic principal eigenvalue of a nonsymmetric operator. SIAM J. Math. Anal. 4, 2388–2406 (2010)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Poláčik, P.: Propagating terraces and the dynamics of front-like solutions of reaction–diffusion equations on \(\mathbb{R}\). Mem. Am. Math. Soc. (to appear)

  18. 18.

    Risler, E.: Global convergence toward traveling fronts in nonlinear parabolic systems with a gradient structure. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(2), 381–424 (2008)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Weinberger, H.F.: On spreading speeds and traveling waves for growth and migration models in a periodic habitat. J. Math. Biol. 45(6), 511–548 (2002)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Xin, J.: Existence and stability of traveling waves in periodic media governed by a bistable nonlinearity. J. Dyn. Differ. Equ. 3, 541–573 (1991)

    MathSciNet  Article  Google Scholar 

Download references


This study was funded by European Research Council (No. 321186) and Agence Nationale de la Recherche (No. ANR-14-CE25-0013).

Author information



Corresponding author

Correspondence to Luca Rossi.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Y. Giga.



Here we recall the order interval trichotomy of Dancer and Hess [5]; see also [15].

Theorem A.1

[5] Let \(p<p'\) be two periodic steady states of (1.1). Then one of the following situations occurs:

  1. (a)

    there is a periodic steady state \({\tilde{p}}\) satisfying \(p<{\tilde{p}}<p'\),

  2. (b)

    there exists an entire solution u to (1.1) such that \((u(k,\cdot ))_{k\in \mathbb {Z}}\) is an increasing family of periodic functions satisfying

    $$\begin{aligned} u(-k,\cdot )\searrow p,\qquad u(k,\cdot )\nearrow p',\qquad \text {as } k\rightarrow +\infty , \text { uniformly in }[0,1]^N, \end{aligned}$$
  3. (c)

    there exists an entire solution u to (1.1) such that \((u(k,\cdot ))_{k\in \mathbb {Z}}\) is a decreasing family of periodic functions satisfying

    $$\begin{aligned} u(-k,\cdot )\nearrow p',\qquad u(k,\cdot )\searrow p,\qquad \text {as } k\rightarrow +\infty , \text { uniformly in }[0,1]^N. \end{aligned}$$

This trichotomy plays a crucial role in our proofs, as it allows us to look at multistable equations as juxtapositions of monostable problems. Owing to Theorem 1.3 quoted from Weinberger [19], we infer the existence of the minimal speeds of fronts above and below any unstable steady state q. In Assumption 1.3 we require that such speeds are strictly ordered. In the next proposition we show that a sufficient condition guaranteering this hypothesis is that q is linearly unstable. We also point out for completeness that the order between the speeds is always true in the large sense.

Proposition A.2

Assume that \(u \mapsto f (x,u)\) is of class \(C^1\).

Under either Assumption 1.1 or 1.2, and with the notation of Assumption 1.3, for any unstable periodic steady state q between 0 and \({\bar{p}}\) and any \(e\in \mathbb {S}^{N-1}\), there holds that

$$\begin{aligned} \overline{c}_q \ge 0 \ge \underline{c}_q. \end{aligned}$$

Moreover, if q is linearly unstable, then

$$\begin{aligned} \overline{c}_q> 0 > \underline{c}_q. \end{aligned}$$


We show the inequalities for \(\overline{c}_q\), the ones for \(\underline{c}_q\) follow by considering the nonlinear term \(-f(x,-u)\) and the direction \(-e\).

We recall that \(\overline{c}_q\) is the minimal speed of fronts in the direction e connecting \(p_{i_1}\) to q, where \(p_{i_1}\) is the smallest stable periodic steady state lying above q. Let \(\lambda _0\) denote the periodic principal eigenvalue of the linearized operator

$$\begin{aligned} \mathcal {L}_0w := \text {div} (A(x)\nabla w ) + \partial _u f (x, q(x)) w. \end{aligned}$$

The instability of q implies that \(\lambda _0\ge 0\). We distinguish two cases.

Linearly unstable case: \(\lambda _0>0\).

Because the operator \(\mathcal {L}_0\) is self-adjoint, it is well-known that \(\lambda _0\) can be approximated by the Dirichlet principal eigenvalue of \(\mathcal {L}_0\) in a large ball (see, e.g., [4, Lemma 3.6]). Namely, calling \(\lambda (r)\) the principal eigenvalue of \(\mathcal {L}_0\) in \(B_r\) with Dirichlet boundary condition, there holds that \(\lambda (r)\rightarrow \lambda _0\) as \(r\rightarrow +\infty \). Then we can find r large enough so that \(\lambda (r)>0\). Let \(\varphi \) be the associated principal eigenfunction. The function \(\psi \) defined by

$$\begin{aligned} \psi (t,x):=q(x)+\varphi (x)e^{\frac{1}{2}\lambda (r)t}, \end{aligned}$$

satisfies for \(t\in \mathbb {R}\), \(x\in B_R\),

$$\begin{aligned} \partial _t\psi - \text {div} (A(x) \nabla \psi )= f (x,q) +\left( \partial _u f(x,q)-\frac{1}{2}\lambda (r)\right) \varphi (x)e^{\frac{1}{2}\lambda (r)t}. \end{aligned}$$

Hence, by the \(C^1\) regularity of \(u\mapsto f(x,u)\), there exists \(T\in \mathbb {R}\) such that \(\psi \) is a subsolution of (1.1) for \(t\le T\), \(x\in B_r\). Up to reducing T, we further have that \(\psi < p_{i_1}\) for all \(t \le T\).

Assume by way of contradiction that (1.1) admits a pulsating front \(U ( x , x\cdot e -ct)\) connecting \(p_{i_1}\) to q with a speed \(c\le 0\). Let \(\xi \in \mathbb {Z}^N\) be such that \(U ( \xi , \xi \cdot e-cT)<\psi (T,0)\). Observe that \(U ( x , x\cdot e -ct)\) is bounded from below away from q for \(t\le T\) and \(x\in {\overline{B}}_r(\xi )\), because \(c\le 0\) and \(U(\cdot ,-\infty )\equiv p_{i_1}>q\). We can then find \(T'<T\) such that

$$\begin{aligned} \forall x\in {\overline{B}}_r(\xi ),\quad U ( x , x\cdot e -cT')>\psi (T',x-\xi ). \end{aligned}$$

Because \(\psi (t,x-\xi )\) is a subsolution of (1.1) for \(t<T\) and \(x\in B_r(\xi )\), which is equal to q(x) for \(x\in \partial B_r(\xi )\), the comparison principle eventually yields

$$\begin{aligned} \forall \,T'\le t\le T,\ x\in {\overline{B}}_r(\xi ),\quad U ( x , x\cdot e -ct)>\psi (t,x-\xi ), \end{aligned}$$

contradicting \(U ( \xi , \xi \cdot e-cT)<\psi (T,0)\). This shows that \(\overline{c}_q > 0\) in this case.

Case \(\lambda _0=0\).

The definition of \(p_{i_1}\), together with either Assumption 1.1 or 1.2, imply that the case (b) is the only possible one in Theorem A.1 with \(p=q\) and \(p'=p_{i_1}\). Let u be the corresponding entire solution. For \(\sigma \in \mathbb {R}\), let \(\lambda _{\sigma }\) and \(\varphi _{\sigma }\) denote the periodic principal eigenvalue and eigenfunction of the operator

$$\begin{aligned} \mathcal {L}_{\sigma } w:= & {} \text {div} (A(x)\nabla w ) + 2\sigma e A(x)\nabla w \\&+\,\left( \sigma ^2 e A(x) e + \sigma \text {div} (A(x)e) + \partial _u f (x, q(x)) \right) w. \end{aligned}$$

Fix \(\varepsilon >0\). We define the following function:

$$\begin{aligned} \psi (t,x):=u(t,x)-\varphi _{\sigma }(x) e^{\sigma (x\cdot e+\varepsilon t)}. \end{aligned}$$

We compute

$$\begin{aligned} \partial _t \psi - \text {div} (A(x) \nabla \psi ) = f (x,u) -[\sigma \varepsilon +\partial _u f(x,q)-\lambda _{\sigma }]\varphi _{\sigma }(x) e^{\sigma (x\cdot e+\varepsilon t)}. \end{aligned}$$

For \(\sigma >0\), there exists \(\delta >0\) depending on \(\varepsilon ,\sigma \) such that \(q+\delta <p_{i_1}\) and moreover, for \(0\le s_1\le s_2\le \delta \), there holds that

Then take \(k\in \mathbb {Z}\), also depending on \(\varepsilon ,\sigma \), in such a way that

$$\begin{aligned} \forall t\le k,\ x\in [0,1]^N,\quad u(t,x)\le q(x)+\delta . \end{aligned}$$

We deduce that, for \(t<k\) and \(x\in \mathbb {R}^N\) such that \(\psi (t,x)>q(x)\), the following holds:

$$\begin{aligned} \partial _t \psi - \text {div} (A(x) \nabla \psi )\le f (x,\psi )- \left[ \frac{1}{2}\sigma \varepsilon -\lambda _{\sigma }\right] \varphi _{\sigma }(x) e^{\sigma (x\cdot e+\varepsilon t)}. \end{aligned}$$

Now, for \(r>0\), call as before \(\lambda (r)\) and \(\varphi \) the Dirichlet principal eigenvalue and eigenfunction of \(\mathcal {L}_0\) in \(B_r\). Direct computation shows that for \(\sigma \in \mathbb {R}\), \(\varphi (x) e^{-\sigma x\cdot e}\) is the Dirichlet principal eigenfunction of \(\mathcal {L}_{\sigma }\) in \(B_r\), with eigenvalue \(\lambda (r)\). It follows that \(\lambda (r)<\lambda _\sigma \), because otherwise \(\varphi _{\sigma }\) would contradict the properties of this principal eigenvalue. Because \(\lambda (r)\rightarrow \lambda _0=0\) as \(r\rightarrow +\infty \), we deduce that \(\lambda _\sigma \ge \lambda _0=0\). Namely, \(\sigma \mapsto \lambda _\sigma \) attains its minimal value 0 at \(\sigma =0\) and thus, being regular (see [13]) it satisfies \(\lambda _{\sigma }\le C\sigma ^2\) for some \(C>0\) and, say, \(|\sigma |\le 1\) (this inequality can also be derived using the min-max formula of [16, Theorem 2.1]). As a consequence, taking \(\sigma =\varepsilon ^2\) we find that, for \(\varepsilon \) smaller than some \(\varepsilon _0\), the function \(\psi \) is a subsolution of (1.1) for the values (tx) such that \(t<k\) and \(\psi (t,x)>q(x)\).

Assume now by contradiction that there is a pulsating front \(U ( x , x\cdot e -ct)\) connecting \(p_{i_1}\) to q with a speed \(c<-\varepsilon \) and \(\varepsilon <\varepsilon _0\). Up to translation in time, it is not restrictive to assume that \(U ( 0 , -ck)<u(k,0)\). Let \(R\in \mathbb {R}\) be such that \(U(x,z)>q+\delta \) for \(x\in \mathbb {R}^N\) and \(z\le R\). It follows that \(U ( x , x\cdot e -ct)\ge \psi (t,x)\) for \(t\le k\) and \(x\cdot e-ct\le R\). On the other hand, we see that

$$\begin{aligned} \forall t<k,\ x\cdot e-ct\ge R,\quad \psi (t,x)\le \delta -\left( \min \varphi _{\sigma }\right) e^{\varepsilon ^2(R+ct+\varepsilon t)}. \end{aligned}$$

The right-hand side goes to \(-\infty \) as \(t\rightarrow -\infty \) because \(c+\varepsilon <0\). We can then find \(T<k\) such that \(U ( x , x\cdot e -ct)\ge \psi (t,x)\) for all \(t\le T\) and \(x\in \mathbb {R}^N\). Hence, because \(U>q\), we can apply the comparison principle and infer that \(U ( 0 , -ck)\ge u(k,0)\), which is a contradiction. We have shown that fronts cannot have a speed smaller than \(-\varepsilon \), for \(\varepsilon \) sufficiently small, whence \(\overline{c}_q \ge 0\). \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Giletti, T., Rossi, L. Pulsating solutions for multidimensional bistable and multistable equations. Math. Ann. 378, 1555–1611 (2020). https://doi.org/10.1007/s00208-019-01919-z

Download citation